Seroquel Overdose: Recognizing The Signs And Taking Action

Last Updated: April 23, 2021

Authored by Dr. Ahmed Zayed

Reviewed by Michael Espelin APRN

Overdoses on this antipsychotic drug can be dangerous to a person. The patients need to be able to recognize the signs of a Seroquel OD. When a person experiences an OD of Seroquel, emergency medical treatment may be required to avoid life-threatening complications. There are steps to be taken if quetiapine overdose occurs at home, but this should never replace medical treatment at an appropriate facility.

Can You Overdose on Seroquel?

According to the Centers for Disease Control and Prevention, about 192 people die each day due to overdoses on drugs. It includes both illicit and prescription drugs. This data does not consider a specific drug, such as those who have suffered a Quetiapine OD.

The use of quetiapine yields effective results for people with certain mental disorders. When a person takes too much of it, however, they may experience severe Seroquel adverse effects.

Seroquel Overdose Amount

The OD amount for an antipsychotic like Seroquel varies from person to person. It will depend on how much tolerance someone has built, how long the drug was used, and what the patient was using with the drug. These factors play into what amount of it someone will have to take to reach an overdose. How much Seroquel will kill you wouldn’t necessarily be the same as someone else.

The recommended amount of Seroquel one can take, according to the FDA, shouldn’t increase a maximum dosage of 800mg a day. However, it’s advised that the patients start at the lowest dose possible, which is around 50 mg a day, split up into 25 mg per dose, and slowly build up.

The amount of Seroquel that would make a person OD has varied in trials and studies. One woman had ingested 36 grams of the substance in an attempted suicide but still survived and was out of the hospital within the day. On the other hand, during trials, a subject died after ingesting only 13.6 grams of it.

Quetiapine Overdose Symptoms

Can you overdose on Seroquel? How does it feel to OD on it? When a person has all the necessary information and recognizes Seroquel overdose symptoms quickly, treatment can often be implemented before life-threatening complications may develop.

Initially, OD may seem to a person that they experience Quetiapine high. This is not all that will happen, however. Seroquel overdose death can occur if a person does not obtain the proper treatment.

Woman taking pills, many Seroquel pills on the table.

A Quetiapine OD can come on very fast. It’s possible that at the moment, the patient doesn’t realize what’s happening. That is because some of the symptoms may be confused with just being exhausted. That is why it’s necessary to know what it looks like so users can get medical attention immediately.

Some of the Overdose Symptoms Include:

  • Seizures
  • Coma
  • Hypothyroidism
  • Hyperprolactinemia
  • Somnolence (Loss of cognitive and motor control)
  • Inability to regulate body temperature
  • Dysphagia
  • Rapid heartbeat
  • Dizziness or fainting
  • Vomiting
  • Death

In some cases, a Quetiapine overdose can also cause the individual to experience a seizure.

If this drug is used with other substances, Seroquel and weed, for example, it is likely to cause more serious adverse effects. The combined effect of the drug with some other prescription medication or alcohol may worsen quetiapine overdose symptoms.

In one study, out of 372 cases of quetiapine poisoning, 81% included other coagents, like benzodiazepines, antidepressants or other psychotropic drugs.

Can It Cause Complications?

A recorded instance of a woman surviving a 1400mg overdose of Quetiapine; she made a full recovery within one day. Thus far, no long-term complications/ side effects have been reported. However, an antipsychotic drug like this one can be hazardous if not used right. Since most of the overdose symptoms are pretty severe such as a coma and seizures, a patient could suffer long-term complications or side effects if they had suffered any of them during the overdose.

Seroquel Overdose Treatment

Urgent Quetiapine OD treatment should be provided when these symptoms are recognized. A person should be asked how much of the drug they took, if possible.

When the quetiapine overdose seems severe, then the person should be rushed to an emergency room immediately.

First Aid Seroquel OD Treatment At Home

In some cases, a person may be treated initially at home if a Seroquel OD occurs. But the first step must be to call 911. An ambulance should be ordered so that the person can be rushed to an emergency room. An emergency dispatcher will ask the caller some questions about the person suffering from the OD. It is important to have the appropriate data on hand.

The Dispatcher May Ask About the Following:

  • Person’s age who overdosed
  • Person’s weight who overdosed
  • Whether the person had taken other drugs
  • Existing health problems and disorders that the person might suffer from

Professional Seroquel Overdose Treatment

Overdosing on Quetiapine requires professional help to reduce the risk of potentially life-threatening complications from happening. Details about the patient will need to be taken into consideration first. One of the most important factors would be the amount of Quetiapine that the individual took. Even though Seroquel is not a narcotic, the drug can still be hazardous when taken in large amounts.

In most cases, a person will find that OD on the drug is mild. It is rare to find a case where a person experiences more serious Seroquel OD symptoms. It is still possible, particularly with excessive doses, for a patient to die from the complications.

Young man overdosed on quetiapine.

No known antidote or medicine works to reverse a Quetiapine OD, so patients must be cautious while taking this particular medicine. In cases where overdoses happen, they need to seek emergency medical attention immediately. Emergency care doctors will treat overdose symptoms individually to bring the patient back to a stable condition. This includes giving the patient IV fluids, monitoring their cardiac activity, performing gastric lavage (stomach pumping), and in some cases would even use large amounts of activated charcoal to try to get the last of the medicine out of the upper GI tract.

Avoiding The Dangers Of Quetiapine OD

Quetiapine can adversely affect the body in high doses. When the drug is taken in potentially risky amounts, the person may face several dangers related to their heart. They may also faint, feel dizzy, and even suffer from a seizure.

Continuously relying on high doses can lead to severe withdrawals from Quetiapine. These withdrawals would develop once the individual stops using the drug. When addictive behavior develops, a person also seems to be at significant risk of OD on the medication. The body may become used to the current dose, requiring a higher Quetiapine dose before the drug becomes effective again. If this behavior is noted in a patient, they should look up an addiction treatment program. They should visit reputable drug rehab and have a conversation with a health professional about suitable rehabilitation programs for their case.

 

Hope Without Commitment

Find the best treatment options. Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

Page Sources

  1. CDC (Center for Disease Control and Prevention). Drug Overdose Deaths. https://www.cdc.gov/drugoverdose/data/statedeaths.html
  2. FDA, Prescribing Information, 2013, https://www.accessdata.fda.gov/drugsatfda_docs/label/2013/020639s061lbl.pdf
  3. Müller, C., Reuter, H., & Dohmen, C. (2010). Intoxication after extreme oral overdose of quetiapine to attempt suicide: pharmacological concerns of side effects. Case reports in medicine, 2009. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2804057/
  4. Mattoo, S. K., Shah, R., Rajagopal, R., Biswas, P. S., & Singh, S. M. (2009). Quetiapine: Relatively safe in overdose?. Indian journal of psychiatry, 51(2), 139–140. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2755169/
  5. FDA, Pediatric Postmark e ting Pharmacovigilance and Drug Utilization Review, https://www.fda.gov/files/advisory%20committees/published/SEROQUEL-%28quetiapine-fumarate%29-and-SEROQUEL-XR-Safety-and-Drug-Utilization-Review.pdf
  6. Hustey, F. M. (1999). Acute quetiapine poisoning. The Journal of emergency medicine, 17(6), 995-997. https://pubmed.ncbi.nlm.nih.gov/10595886/
  7. Peridy, E., Hamel, J. F., Rolland, A. L., Gohier, B., & Boels, D. (2019). Quetiapine poisoning and factors influencing severity. Journal of clinical psychopharmacology, 39(4), 312-317. https://pubmed.ncbi.nlm.nih.gov/31205192/

Published on: February 19th, 2020

Updated on: April 23rd, 2021

About Author

Dr. Ahmed Zayed

Dr. Ahmed Zayed is a Bachelor of Medicine and Surgery. He is graduated from the University of Alexandria, Egypt. Dr. Ahmed Zayed has a passion for writing medical and health care articles and focuses on providing engaging and trustworthy information to readers.

Medically Reviewed by

Michael Espelin APRN

8 years of nursing experience in wide variety of behavioral and addition settings that include adult inpatient and outpatient mental health services with substance use disorders, and geriatric long-term care and hospice care.  He has a particular interest in psychopharmacology, nutritional psychiatry, and alternative treatment options involving particular vitamins, dietary supplements, and administering auricular acupuncture.